Alert archive / California / Red Flag Warnings in 2013

Red Flag Warning 16, NWS Reno, NV

October 1, 2013Washoe County, Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this red flag warning at Oct 1, 2013, 2:05 PM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Oct 2, 2013, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2013, 2:05 PM PDT (21:05 UTC)
In effect from
Oct 2, 2013, 2:00 PM PDT
Expired
Oct 2, 2013, 9:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WWUS85 KREV 012105
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
205 PM PDT TUE OCT 1 2013

...GUSTY WINDS AND LOW HUMIDITY WEDNESDAY...

.LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING
INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND WESTERN
NEVADA NORTH OF HIGHWAY 50 TOMORROW. IN ADDITION TO THE GUSTY
WINDS DRY AIR WILL MOVE OVER THE REGION WITH LOW AFTERNOON
HUMIDITY. 

CAZ270-278-NVZ450-453-458-020915-
/O.NEW.KREV.FW.W.0016.131002T2100Z-131003T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
205 PM PDT TUE OCT 1 2013

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY...THE
SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM TO 9 PM PDT WEDNESDAY.

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN 
  AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS TO 35 MPH. GUSTS MAY EXCEED
  40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN SUSANVILLE
  AND CARSON CITY.

* HUMIDITY...LOWERING TO 10 TO 15 PERCENT. HUMIDITY MAY BE SLOW TO
  INCREASE DURING THE EVENING HOURS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
4 follow-up statements
014 
WWUS85 KREV 012118
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
218 PM PDT TUE OCT 1 2013

...GUSTY WINDS AND LOW HUMIDITY WEDNESDAY...

.LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING
INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND
WESTERN NEVADA NORTH OF HIGHWAY 50 TOMORROW. IN ADDITION TO THE
GUSTY WINDS DRY AIR WILL MOVE OVER THE REGION WITH LOW AFTERNOON
HUMIDITY.

CAZ270-278-NVZ450-453-458-021400-
/O.CON.KREV.FW.W.0016.131002T2100Z-131003T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
218 PM PDT TUE OCT 1 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN
COUNTY...THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY
50...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... 
  FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN 
  AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. 

* WINDS...WEST 10 TO 20 MPH WITH GUSTS TO 35 MPH. GUSTS MAY
  EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN 
  SUSANVILLE AND CARSON CITY. 

* HUMIDITY...LOWERING TO 10 TO 15 PERCENT. HUMIDITY MAY BE SLOW
  TO INCREASE DURING THE EVENING HOURS. 

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY 
  WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$
621 
WWUS85 KREV 020952
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
252 AM PDT WED OCT 2 2013

...GUSTY WINDS AND LOW HUMIDITY TODAY...

.LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING
INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND
WESTERN NEVADA NORTH OF HIGHWAY 50 THIS AFTERNOON. THESE WINDS
WILL COMBINE WITH A VERY DRY AIRMASS TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

CAZ270-278-NVZ450-453-458-022300-
/O.CON.KREV.FW.W.0016.131002T2100Z-131003T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
252 AM PDT WED OCT 2 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS
EASTERN LASSEN COUNTY...THE SURPRISE VALLEY AND WESTERN NEVADA
NORTH OF HIGHWAY 50...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN 
  AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. GUSTS MAY 
  EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN 
  SUSANVILLE AND CARSON CITY.

* HUMIDITY...10 TO 15 PERCENT. HUMIDITY WILL BE SLOW TO INCREASE
  DURING THE EVENING HOURS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
489 
WWUS85 KREV 022137
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
237 PM PDT WED OCT 2 2013

...GUSTY WINDS AND LOW HUMIDITY THROUGH THIS EVENING...

.LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST IS BRINGING
INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND
WESTERN NEVADA NORTH OF HIGHWAY 50 THIS AFTERNOON AND EVENING. 
THESE WINDS WILL COMBINE WITH A VERY DRY AIR MASS TO CREATE
CRITICAL FIRE WEATHER CONDITIONS.

CAZ270-278-NVZ450-453-458-030400-
/O.CON.KREV.FW.W.0016.000000T0000Z-131003T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
237 PM PDT WED OCT 2 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY...
THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN 
  AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. GUSTS MAY 
  EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN 
  SUSANVILLE AND CARSON CITY.

* HUMIDITY...10 TO 15 PERCENT. HUMIDITY WILL BE SLOW TO INCREASE 
  DURING THE EVENING HOURS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
664 
WWUS85 KREV 030359
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
859 PM PDT WED OCT 2 2013


CAZ270-278-NVZ450-453-458-030500-
/O.EXP.KREV.FW.W.0016.000000T0000Z-131003T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
859 PM PDT WED OCT 2 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR EASTERN LASSEN COUNTY, THE SURPRISE
VALLEY, AND WESTERN NEVADA NORTH OF HIGHWAY 50...

WINDS ARE BEGINNING TO SUBSIDE ACROSS THE AREA AND HUMIDITIES ARE
INCREASING FROM NORTH TO SOUTH AS A COLD FRONT MOVES IN. LOCALIZED
WIND GUSTS TO 35 MPH ARE POSSIBLE IN WIND PRONE AREAS, HOWEVER
MOST AREAS SHOULD SEE GUSTS IN THE 20-30 MPH RANGE OVERNIGHT.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 1, 3:27 AM PDT, 10 hours 38 minutes earlier.

Area forecast discussion, Oct 1, 3:27 AM PDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
327 AM PDT TUE OCT 1 2013

.SYNOPSIS...
WESTERLY FLOW THROUGH WEDNESDAY WILL KEEP TEMPERATURES NEAR
NORMAL WITH DRY CONDITIONS FOR EASTERN CALIFORNIA AND WESTERN
NEVADA. A MOSTLY DRY COLD FRONT WILL PUSH INTO NORTHERN NEVADA
THURSDAY WITH TEMPERATURES DROPPING TO AROUND 10 DEGREES BELOW
AVERAGE WITH A FEW LIGHT SHOWERS POSSIBLE FOR EXTREME NORTHERN
NEVADA. A WARMING TREND IS ON TAP FOR THE WEEKEND.
&&

.SHORT TERM...
AN UPPER DISTURBANCE IN FAST ZONAL FLOW WILL MOVE INTO THE PACIFIC
NORTHWEST TODAY. THIS WILL INCREASE PRESSURE GRADIENTS AS SURFACE
HIGH PRESSURE PUSHES INTO OREGON FROM THE PACIFIC WITH LOW PRESSURE
OVER EASTERN AND SOUTHEASTERN NEVADA. THIS WILL MEAN SOME AFTERNOON
WIND GUSTS OF 25-30 MPH FOR FAR EASTERN CALIFORNIA AND IN THE SIERRA
FRONT OF FAR WESTERN NEVADA. BEHIND THE DISTURBANCE, SURFACE HIGH
PRESSURE WILL STRENGTHEN OVER OREGON AND BRING SHALLOW (NO MORE
THAN A FEW THOUSAND FEET DEEP OR BELOW 700 MB) NORTHERLY FLOW INTO
NEVADA AND NORTHEAST CALIFORNIA TONIGHT AND WEDNESDAY MORNING.

WEDNESDAY AFTERNOON AND EARLY EVENING, THE SHALLOW NORTHERLY FLOW
MIXES OUT WITH FLOW RETURNING TO WEST AND NORTHWEST AHEAD OF A
MORE SIGNIFICANT UPPER LOW THAT WILL BE MOVING INTO THE NORTHWEST
CONUS. WEDNESDAY NIGHT AND THURSDAY, THE UPPER LOW WILL BEGIN TO
SLOW AND DROP SOUTHWARD INTO IDAHO, UTAH, AND FAR NORTHEAST NEVADA.
THIS WILL PUSH A REINFORCING SURFACE HIGH INTO NEVADA AND NORTHEAST
CALIFORNIA. PRECIPITATION-WISE, IT APPEARS LIKELY THAT MOISTURE
WILL REMAIN TOO SHALLOW FOR SHOWERS OVER NORTHWEST NEVADA WITH THE
MAIN INSTABILITY AND MOISTURE DEPTH OVER FAR NORTHERN AND NORTHEAST
NEVADA WEDNESDAY NIGHT. HOWEVER, WITH A FEW MODELS FURTHER WEST
(WHICH WOULD BRING A FEW SHOWERS TO NORTHERN WASHOE/PERSHING
COUNTIES) HAVE HUNG ONTO A SLIGHT CHANCE OF SHOWERS FOR NOW.

WITH PRECIPITATION LOOKING UNLIKELY WEDNESDAY NIGHT, THE MAIN
IMPACT OF THE UPPER LOW WILL BE COOLER TEMPERATURES ON THURSDAY AS
THE SURFACE HIGH SETTLES INTO THE WESTERN GREAT BASIN. HIGHS ARE
EXPECTED TO BE A SOLID 10-15 DEGREES BELOW AVERAGE WITH A BRISK
NORTHERLY WIND. THURSDAY NIGHT LOOKS CHILLY WITH DRY AIR AND CLEAR
SKIES ALLOWING LOWS TO BOTTOM OUT IN THE MID 20S TO NEAR 30 FOR
THE COLDER LOWER VALLEYS OF WESTERN NEVADA. SNYDER

.LONG TERM...FRIDAY THROUGH MONDAY...
MINOR CHANGES EXCEPT TO DRY RIDGES AND MIDSLOPES THIS WEEKEND AND
LOWER TEMPS A BIT FRI-SAT. SYSTEM BRUSHING AREA WILL SLOWLY EXIT TO
THE EAST FRIDAY AS SHORTWAVE RIDGE MOVES ACROSS AREA SAT-EARLY
SUNDAY. VERY DRY AIR WILL BE USHERED IN BEHIND EXITING TROUGH WITH
RIDGES DRYING OUT CONSIDERABLY FRIDAY AND DOWN TO MANY OF THE
MIDSLOPES SAT-SUN. MEANWHILE, EASTERLY FLOW FRIDAY WILL WEAKEN
FRIDAY NIGHT AND ALLOW MANY OF THE COLDER VALLEYS TO FALL WELL BELOW
FREEZING INCLUDING SOME OF THE WESTERN NV VALLEYS AND OUTLYING AREAS
OF RENO. SOME OF THE NORTH VALLEYS COULD SEE LOWS IN THE LOWER TO
MID 20S. ALSO, SLOWED THE WARMING TREND A BIT FRI AS EASTERLY FLOW
WILL KEEP TEMPERATURES FROM WARMING MUCH.

TEMPERATURES WILL WARM OVER THE WEEKEND WITH NEAR SEASONAL VALUES.
WEST WINDS WILL INCREASE A LITTLE SUNDAY, ESPECIALLY ACROSS THE
NORTH, AS MODELS SHOW ANOTHER SHORTWAVE TROUGH BRUSHING AREA. BASED
ON HOW MODELS HANDLED THE TROUGH FOR WED-THU THIS WEEK, CONFIDENCE
IS LOW AT THIS TIME FOR THE NEXT SYSTEM TRACK. SO ONLY COOLED TEMPS
A FEW DEGREES ON MONDAY AS NORTHEAST FLOW RESUMES BEHIND THAT
SYSTEM. AT THIS TIME NO SIGNIFICANT STORMS ARE ON THE HORIZON WITH
GENERALLY DRY CONDITIONS AND SEASONAL FALL TEMPS. HOHMANN
&&

.AVIATION...
SOME PATCHY FOG IS POSSIBLE AROUND THE SIERRA VALLEYS INCLUDING KTRK
THIS MORNING. OTHERWISE DRY CONDITIONS AS A WEST FLOW ALOFT
PERSISTS. WINDS WILL BRIEFLY COME UP IN THE AFTERNOON AROUND 10-15KT
WITH A FEW GUSTS TO 25KT ALONG THE EASTERN SIERRA. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:10 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe31 hr

Nearby

Red Flag Warnings in California, 2013Red Flag Warnings in Nevada, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.